Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Goodland, KS

June 21, 2006Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 21, 2006, 8:53 PM MDT for Kit Carson County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 8:53 PM MDT (02:53 UTC)
Expired
Jun 21, 2006, 10:00 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 220255
FFWGLD
COC063-220600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL MIDNIGHT MDT

* AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A STATIONARY STORM OVER NORTH CENTRAL KIT     
  CARSON COUNTY. RAINFALL RATES EXCEEDING 2 INCHES PER HOUR ARE      
  EXPECTED TO CONTINUE THROUGH 10 PM MDT.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF NORTH CENTRAL KIT CARSON COUNTY.

ADDITIONAL RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3955 10270 3936 10270 3936 10227 3956 10226

$$

MCGUIRE
1 follow-up statement
000 
WGUS73 KGLD 220446
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT WED JUN 21 2006

COC063-220455-
KIT CARSON CO-
1045 PM MDT WED JUN 21 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL KIT
CARSON COUNTY...

THE THUNDERSTORM THAT PRODUCED RAINFALL AMOUNTS IN EXCESS OF 3 
INCHES HAS MOVED OUT THE AREA AND THE THREAT FOR FLASH FLOODING HAS 
ENDED.

LAT...LON 3955 10270 3936 10270 3936 10227 3956 10226

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:11 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 3:11 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT WED JUN 21 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL CONTINUE TO BE CHANCE OF
PRECIPITATION THROUGH THE PERIOD. SECONDARY PROBLEM WILL BE HIGH
TEMPERATURES...ESPECIALLY TOMORROW. SATELLITE CONTINUING TO SHOW AN
ACTIVE AND PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN
ATLANTIC. MEAN UPPER TROUGH STILL TO OUR WEST. SEVERAL SHORTWAVES
EMBEDDED IN THIS FLOW. ONE...WHICH COULD BE LEFT OVER CIRCULATION
FROM LAST NIGHT...IS OVER SOUTHEAST COLORADO WITH AN EXTENSION OF THE
TROUGH TO THE NORTH. THERE IS ANOTHER NEAR THE FOUR CORNERS AREA. THE
STRONGEST ONE LOOKS TO BE APPROACHING FROM THE NORTHWEST PORTION OF
THE COUNTRY. MAIN FRONT LOOKS TO HAVE PUSHED FURTHER SOUTH WITH LOW
LEVEL UPSLOPE IN PLACE OVER THE FORECAST AREA.

AT JET LEVEL...MODELS INITIALIZED FINE. AT MID LEVELS...BASED ON
SATELLITE MODELS HAVE CAPTURED THE SHORTWAVE TROUGH DETAILS WELL.
BASED ON UPPER AIR ANALYSIS...THE MODELS ARE ALSO CLOSE WITH THE GFS
DOING SLIGHTLY BETTER THAN THE OTHER MODELS. IT ESPECIALLY IS DOING
WELL WITH THE SHORTWAVES IN QUESTION. MODELS TENDED TO BE A LITTLE
DRY WITH THE GFS CLOSER. AT LOW LEVELS...THE UKMET DID BEST ON THE
TEMPERATURES FOLLOWED BY THE GFS. MODELS WERE CLOSE ON THE WIND
FIELD WITH THE GFS/WRF-NAM ABOUT THE SAME. WILL BE GOING WITH A
BLEND OF THE MODELS.

TONIGHT...RIGHT REAR QUADRANT OF NORTHERN JET STAYS OVER THE
FORECAST AREA...ESPECIALLY NORTHERN SECTIONS...THROUGH THE ENTIRE
NIGHT. CONVECTION HAS STARTED FROM THE WEST BUT STORM MOTIONS ARE
SLOW. AN OUTFLOW FROM CONVECTION OVER NEBRASKA HAS PUSHED INTO THE
NORTHEAST PORTION OF THE FORECAST AREA. MODELS CONTINUE TO INDICATE
THAT THE ENTIRE FORECAST AREA WILL GET SOMETHING WITH THE SOUTHERN
HALF SEEING THE MOST. WILL LAY OUT THE POPS THAT WAY.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT STAYS OVER THE EASTERN
PORTION OF THE FORECAST AREA IN THE MORNING. ALL MODELS SHOWING
ONGOING AND ACTUALLY EXPANDING PRECIPITATION DURING THE DAY...
ESPECIALLY IN THE MORNING. JUST GOING BY THE RUC13 WOULD SAY THERE IS
MORE PRECIPITATION COVERAGE ON THIS DAY THAN TONIGHT. MID AND UPPER
LEVEL LIFT...PROBABLY FROM NORTHERN GREAT BASIN SYSTEM...WOULD
SUPPORT THIS AS WELL. THEN THERE MAY BE SOME REDEVELOPMENT IN THE
WEST IN THE AFTERNOON. SO SLIGHT CHANCE TO CHANCE WILL BE MENTIONED
ALL DAY. WITH CLOUDS...PRECIPITATION...AND UPSLOPE WINDS...WILL TEND
TOWARD THE COOLER GUIDANCE.

RIGHT REAR QUADRANT OF THE JET AFFECTS THE SOUTHEAST HALF OF THE
FORECASET AREA DURING THE NIGHT. CURRENT PRECIPITATION FORECAST FOR
THE NIGHT IS MATCHING NEW GUIDANCE VERY WELL...AND DO NOT PLAN ON
CHANGING AT ALL.

FRIDAY/FRIDAY NIGHT...WEAK MID AND UPPER LEVEL LIFT COMES IN DURING
THE AFTERNOON AND THEN MOVES INTO THE WESTERN HALF OF THE FORECAST
AREA. MOISTURE APPEARS TO BE ADEQUATE. WILL HAVE SLIGHT CHANCE IN THE
COLORADO COUNTIES IN THE AFTERNOON. THEN WILL HAVE A SLIGHT CHANCE...
AT LEAST THROUGH THE CENTRAL PORTION OF THE FORECAST AREA THROUGH THE
NIGHT. WILL HAVE SOME SUN...AND WILL WARM IT UP A LITTLE ALTHOUGH NOT
MUCH WITH UPSLOPE WINDS AND MOIST GROUND.

SATURDAY...BOUNDARY MOVES INTO THE NORTHWEST HALF OF THE FORECAST
AREA DURING THE AFTERNOON AND THEN THROUGH THE AREA DURING THE
NIGHT. INTERESTINGLY ENOUGH...ALL THE MODELS INDICATE LIFT THROUGH
THE MID LEVELS INCREASING...BEGINNING RIGHT AT 12Z...THROUGH THE
DAY. IT GIVES ME SOME CONFIDENCE THAT ALL THE MODELS ARE INDICATING
THIS BUT ALL NOT PRODUCING PRECIPITATION EXCEPT FOR THE WRF-NAM.
WILL PUT SOME LOW CHANCE OF PRECIPITATION OF PRECIPITATION...AND
PROBABLY FOR THE DAY. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE FOR
MAXES.

FOR SUNDAY THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT AND IN GOOD
AGREEMENT BETWEEN EACH OTHER AND PREVIOUS RUNS. SOME DIFFERENCES SHOW
UP TOWARD THE END OF PERIOD. HOWEVER...ESSENTIALLY WESTERN RIDGE WILL
BUILD AND LEAVE AREA OPEN TO SHORTWAVE TROUGHS MOVING THROUGH IN
NORTHWEST FLOW ALOFT. EAST TO SOUTH WINDS WILL KEEP LOW LEVEL
MOISTURE IN THE AREA. ALSO BOUNDARIES WILL BE IN AND NEAR THE
FORECAST AREA THROUGH THE PERIOD. KEPT SLIGHT CHANCE TO CHANCE POPS
IN THROUGH THE ENTIRE TIME. RIGHT NOW THE BEST CHANCE LOOKS TO BE
SUNDAY. IT GETS A LITTLE MORE IFFY IN THE MONDAY TO WEDNESDAY TIME
FRAME BUT AM LEARY OF THIS FLOW PATTERN. DURING THAT TIME...IT LOOKS
LIKE THE WESTERN PORTION WILL HAVE THE BEST CHANCE. WENT PRETTY CLOSE
TO GUIDANCE EXCEPT FOR THE END WHERE THE GFS LOOKS TOO COOL BECAUSE
OF CONVECTIVE FEEDBACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 21, 10:48 AM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT WED JUN 21 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT WED JUN 21 2006 /1048 AM MDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE TRI-STATE REGION
THIS AFTERNOON WHILE A FRONTAL BOUNDARY SLOWLY DRIFTS SOUTHEASTWARD
INTO NORTHWESTERN KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN EASTERN COLORADO AHEAD OF THIS DISTURBANCE WHILE OTHER
ISOLATED STORMS INITIATE ALONG THE FRONTAL BOUNDARY IN NORTHWEST
KANSAS. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

DURING THE LATE EVENING AND OVERNIGHT HOURS...THE STORMS WILL
ORGANIZE INTO A LARGE CLUSTER...SPREADING EAST AND SOUTHEAST ACROSS
PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE EXPECTED. THE
HIGHEST THREAT FOR SEVERE STORMS WILL BE SOUTH OF A LINE EXTENDING
FROM YUMA COLORADO TO COLBY AND HILL CITY KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO
ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE JUST
ABOUT EVERY DAY. DRIER WEATHER IS EXPECTED FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/BTS

In the hours before

Special weather statement, Jun 21, 7:52 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT WED JUN 21 2006

KSZ041-042-220215-
GREELEY-WICHITA-
852 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF TRIBUNE...AND MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, Jun 21, 7:56 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 W WRAY                40.08N 102.36W
06/21/2006  M2.50 INCH       YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 21, 8:06 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             18 N BETHUNE            39.56N 102.42W
06/21/2006  M1.75 INCH       KIT CARSON         CO   PUBLIC

&&

BOYD
Local storm report, Jun 21, 8:07 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WRAY                    40.08N 102.23W
06/21/2006  M4.25 INCH       YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jun 21, 8:32 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             7 NW WRAY               40.15N 102.32W
06/21/2006  M0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

BOYD
Special weather statement, Jun 21, 8:40 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT WED JUN 21 2006

KSZ041-042-220315-
GREELEY-WICHITA-
940 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELKIRK...OR 9 MILES SOUTHEAST OF TRIBUNE...
AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:11 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Jun 21, 6:22 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
Jun 21, 6:29 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jun 21, 6:37 PM MDTTornado WarningGLDYuma53 min
Jun 21, 6:41 PM MDTTornado WarningGLDCheyenne47 min
Jun 21, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jun 21, 7:15 PM MDTTornado WarningGLDKit Carson30 min
Jun 21, 7:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 21, 7:45 PM MDTTornado WarningGLDKit Carson60 min
Jun 21, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jun 21, 8:08 PM MDTTornado WarningGLDKit Carson67 min
Jun 21, 8:27 PM MDTSevere Thunderstorm WarningGLDYuma46 min
Jun 21, 8:38 PM MDTSevere Thunderstorm WarningGLDKit Carson77 min
Jun 21, 10:31 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min
Jun 22, 1:14 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jun 22, 3:58 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.